2mg or not 2mg? The Parkinsonian Question

Its not that much is it, not when you say it out loud. 2 milligrammes. Milli meaning one thousandth. One teeny tiny thousandth of a gramme. One millionth of a kilogramme!  Its not much is it?

2mg extra of ropinerole in my daily diet or not? That sayeth the man is the question, and he goes on (for quite a bit really)

‘Whether ’tis nobler in the mind to suffer the slings and arrows of outrageous fortune or to take arms against a sea of troubles and by opposing end them. To die, to sleep–No more–and by a sleep to say we end the heartache, and the thousand natural shocks that flesh is heir to. ‘Tis a consummation Devoutly to be wished’

Well if I am honest, and I am usually, tis not a consummation devoutly wished at all, nobler in the mind or not. Anyway I digress wildly, for twas not William the Bard who asked me this question it was (Ok, twas, just for you one more time but no more) twas my GP. I don’t think he meant to sound like a drug dealer at the school gates “go on son you know you want to” and I don’t think for one minute he will earn some extra cash on some fiendish performance related pay scheme by prescribing extra  drugs, although you never know hmmmm, but lets, for the moment, assume not. No, lets assume he cares about my well being.  That being so, I am left with the question – 2mg or not 2mg ?-

PACINO

Some context may be handy at this point, compared to many Parkinsons sufferers, my symptoms are fairly mild, compared to the general populace, I shake wildly and cannot write, but hey ho. So to control my symptoms I take a small dose of a drug which works on the central nervous system (CNS). Every time I increase the dose I get closer to the time when the drug loses its effect. Every time I increase the dose I know it will knock me sideways for a few days, rather like a hangover without the party, a very poor deal I think and I grudge this side-effect hugely. So do I gamble? (watch out for gambling, thats a side effect too) Do I risk the hangover? Do I risk trying to manage the ‘fairly mild’ symptoms? Do I risk reaching the end of this particular drug lined road before I hit 50?

Do I?

Did I? Yes.

And – No

Here’s the chicken way out of the dilemma (are you now saying Dali Lama in your head, do pay attention! this is my serious bit) I did up the dose for around a month and as we speak there are 3 bubbles untouched in the blister pack and I will complete the month but then no more. No extra 2mg pills for me. Strangely enough my shake is still there, who knows better or worse? I don’t. So it’s back a small step in drugs terms but forward one giant leap in my mind. Probably one more week of party free hangovers to come but I know it’s right. I am saving up my extra doses for a rainy, trembly day some time way off in the future where the world will be still around me.

So thats it for now, I wish you well and a safe journey to wherever life is taking you.

I will leave you with one last line from Shakespeare

Why dost thou quiver, man?

The palsy, and not fear, provokes me.

WILL I AM

Slainte Math

John

Advertisements

6 Comments Add yours

  1. shellshake51 says:

    I too am on Requip XL and the shakes are still there unfortunately. I totally understand where you coming from.:-)

  2. prewitt1970 says:

    Cheers, Ropinirol yucky stuff. Doc has me up to 6mg a day at one point, made me freakin batty. Back down to 3mg a day and its much better.
    Good luck to you, your shaky friend.
    Benjamin

    1. Jonners1965 says:

      cheers Benjamin, fairly sure i was half batty before starting the rx!

      1. prewitt1970 says:

        😀 that I understand

  3. stephen213 says:

    I obviously enjoyed the description more than you enjoy ropinirol. I don’t have tremor or dyskinesia (stevescienceblog.com in WordPress) but I only accepted the PD diagnosis in April 2011. I’m (was) a biochemist and trying to understand what is known – as opposed to believed – about PD (probably less than 10% of the amount that’s written as far as I can tell). No medic will discuss it with me and the consultant leaves it to me to decide how much Sinemet I take and when. The PD nurse makes funny faces of frustration when I say I’ve been reducing the dose to see what happens and says it’s all been tried before. When I ask what happened she says “well, you should know!”. She’s really very god and very helpful in a practical way but PD specialists in general rely to much on anecdotal evidence for my taste.

    1. Jonners1965 says:

      getting used yo the anecdotal stuff! thanks so much for reading my rantings

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s